South Dakota, 2019Flooding in South Dakota, May 22 to 26, 2019
May 22 to 26, 2019 · NWS ABR · 2 events in 2 counties and zones
A powerful low pressure system slowly moved from the four corners region northward through the Plains leading to prolonged rainfall across the region. This three-day rainfall event resulted in flooding on the White River in south central South Dakota across southern Jones and Lyman counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system slowly moved from the four corners region northward through the Plains leading to prolonged rainfall across the region. This three-day rainfall event resulted in flooding on the White River in south central South Dakota across southern Jones and Lyman counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 5:18 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, May 22, 5:18 AM CST, 4 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
618 AM CDT Wed May 22 2019
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 340 AM CDT Wed May 22 2019
The very short term looks to calm down a bit over the next day or
so. Strong system currently entering southeast South Dakota will
continue to move north and east and fill as the day progresses. As
that occurs, winds will diminish, and waa band of pcpn will have
rotated mostly out of the cwa by noon. However, sct pcpn will remain
possible through the day as the upper low shears across the region.
With plenty of clouds around today, temperatures will only slightly
recover from Tuesday's levels.
For tonight and most of Thursday, sfc high pressure builds south
over the area. This should bring a reduction in clouds, but perhaps
not complete clearing. Light winds settle in over the region tnt,
but probably will be offset some by clouds, so didn't tank
temperatures, especially over the James valley. With some sun,
the mercury should recover some on Thursday afternoon.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 340 AM CDT Wed May 22 2019
Next wave of low pressure moves northeast across the area Thursday
night into Friday morning, with more rainfall almost a certainty
once again over a widespread area. This system will be moving
through quicker than the current one over us, so expect amounts to
be generally less than an inch. Friday is shaping up to be an
interesting day, as initially, we'll still be dealing with clouds
and precip in the morning, especially over the northern CWA. But, by
afternoon, models are in good agreement in bringing a surge of dry
air into the region as southwest winds and strong warm air advection
take over. Clouds should depart rapidly to the north throughout the
day. This sets the stage for a decent warmup by afternoon, with
highs in the 60s to low 70s. In fact, would not be surprised if
forecast highs come up a few degrees over the next few forecast
shifts. Saturday still appears to be a dry day for right now as
surface high pressure moves across the area. The pattern continues
to be active as we head into early next week, with another decent
looking system moving in Monday night into Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 616 AM CDT Wed May 22 2019
A mix of IFR/MVFR cigs is expected through today at all terminals.
Vsbys may occasionally dip into the 3-5sm range during rain
showers today.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, May 22, 2:16 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CDT Wed May 22 2019
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CDT Wed May 22 2019 /216 AM MDT Wed May 22 2019/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Occasional showers and thunderstorms are possible through the
upcoming weekend. Currently no severe weather is expected during
that time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 7:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN CHELSEA 45.17N 98.74W
05/22/2019 M1.65 INCH FAULK SD PUBLIC
&&
DYELocal storm report, May 22, 7:55 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN PIERRE 44.37N 100.32W
05/22/2019 M1.54 INCH HUGHES SD TRAINED SPOTTER
&&
DYELocal storm report, May 22, 7:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM HEAVY RAIN MURDO 43.89N 100.71W
05/22/2019 M1.98 INCH JONES SD CO-OP OBSERVER
&&
DYEFlood, Lyman
- When
- May 22, 10:00 AM CST to May 26, 5:00 PM CST
- Where
- Lyman County, 12.78 mi SSW of Vivian to 0.85 mi S of Vivian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.740, -100.339
Minor flooding of agricultural land occurred along the White River around the Highway 47 bridge south of Reliance. The river crested a few feet over the flood stage of 15 feet to 18.9 feet on May 24th.
Flood, Jones
- When
- May 23, 10:15 AM CST to May 25, 12:35 PM CST
- Where
- Jones County, 6.51 mi W of Okaton to 15.63 mi WSW of Okaton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.880, -101.030
Minor flooding of agricultural land occurred along the White River around the Highway 83 bridge south of Murdo. The river crested just over the flood stage of 14 feet to 14.8 feet on May 25th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 201932 injured · $170 million · EF3 · 23 events
- Tornadoes and Hail in Iowa, May 22, 20191 death · 1 injured · $535,000 · EF2 · 5 events
- Tornadoes and Flash Flooding in Oklahoma, May 22 to 23, 2019$953,000 · EF2 · 47 events
- Flooding in Arkansas, May 22 to 31, 20191 death · 4 events
- Heat in South Carolina, May 22, 20191 death · 1 event
- Flooding in Iowa, May 22 to 31, 2019$1.3 million · 13 events
- Tornadoes and Hail in Illinois, May 22 to 23, 2019$1,000 · EF1 · 67 events
- High Wind and Strong Wind in Wisconsin, May 22, 2019$87,000 · 50 kt wind · 8 events
- Tornado and Hail in Oklahoma, May 22, 2019$3,000 · EF1 · 6 events
- Tornado and Damaging Winds in Illinois, May 22, 2019EF1 · 3 events
- Flooding in Iowa, May 22 to 31, 2019$24,000 · 2 events
- Damaging Winds in Illinois, May 22 to 23, 201972 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827122, 827112.